Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Confused and don't know what to do


  • Please log in to reply
7 replies to this topic

#1 tintin

tintin

    Senior Bronze Member

  • Members
  • PipPipPip
  • 40 posts
  • Location:New York

Posted 27 June 2008 - 04:52 AM

I am very confused, my hands are puffy and I ache all over. I am also having daily headaches. I don't know if this is a result of the Systemic Sclerosis or if it is a neurally mediated pain perception issue. I am on a number of medications for migraines and central pain issues, however in general these are not recommended for people with SSc.

For example I take 280mg of a Beta blocker, which has no effect on my blood pressure, but works well as a migraine preventative. It is however recommended that SSc patients avoid this drug. I realize that these are not issues people on this forum can solve, however I just need to collect my thoughts and figure out what to ask my rheumatologist, who I see on Monday. I am also wondering if there are other people who have SSc and migraines or unrelated central pain and low blood pressure. If anyone else deals with this, how do you manage the conflicting treatment recommendations?

Long before I was diagnosed with SSc I had Neurally Mediated Hypotension, which was accompanied by nearly constant headaches. From the age of 18 my resting pulse was 100+, my blood pressure was 80/50, and I had lots of dizzy spells and micro blackouts (frequently synchronized with my heart beat). Because of this long standing blood pressure issue my vessels are tiny. In the past nurses who were familiar with me used baby needles to draw blood.

Maybe I am over thinking and worrying about this too much. I always want an optimal solution. When I was in the cafeteria the other day, some one commented that I was obviously a computer scientist as I buttered my toast. I looked up confused, and he then explained that only a computer scientist would be so careful to butter all the edges so evenly. This is obviously not true, any perfectionist would do the same, but his point was not lost on me.
keep on smiling

crawler

#2 jefa

jefa

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 27 June 2008 - 06:45 AM

In sort of the way you have organised your post, I put all my thoughts down on paper before going to discuss things with the doctor. Then I try to reduce it to an outline with as few words as possible so all the key points are highlighted.

As you said, this isn't really the place to get the specific answers you are searching for as we are not doctors and even if we were, would not be able to advise anyone without examining them personally. But it is a good place to compare notes with others as long as we realise that what works for one does not necessarily hold true for another.

I haven't had any experience with the things you describe other than having low blood pressure since my teens as well. I have fainted many times but my blood vessels don't seem to be an issue. I have never required any special needles. I have discussed other conflicting drug issues with my doctor in the past and he says it is all a matter risk/benefit analysis on a case by case business. The trick is for us to keep informed on what those risks and benefits are so we can discuss them intelligently at the time. Especially important if the conflicting treatments are from more than one doctor. Good luck sorting this out.
Warm wishes,
Jefa

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#3 Margaret

Margaret

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,001 posts
  • Location:Pennsylvania

Posted 27 June 2008 - 07:48 AM

Hi Crawler ,

Gareth has had Orthostatic Hypotension since he was 15 years old. The doctors figured he would outgrow it but he hasn't. His normal pressure is usually 110/80, but as soon as he gets up to do anything, it can drop as low as 60/40......causing major dizziness. He was diagnosed with UCTD at age 18......not sure if there is a connection or not.

Take care, Everyone.
Margaret

#4 lizzie

lizzie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 27 June 2008 - 07:55 AM

Hi, I have SSc and migraine. I think it is quite a common combination. I have quite bad Raynauds and beat blockers are therefore a definite no no. I am prescribed a small does of amitryptilline (25mg) at night for migraine prevention. has the added benefit of helping me sleep and is good for nerve pain.
Lizzie

#5 tintin

tintin

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 40 posts
  • Location:New York

Posted 27 June 2008 - 09:54 AM

Thanks for the advice jefa

It is definitely the more then one doctor issue that make it hard for me. Since there is no coordination between the migraine/pain doctor and the rheumatologist the decision is left up to me, and I don't really feel qualified to make these trade offs.
keep on smiling

crawler

#6 summer

summer

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 27 June 2008 - 05:05 PM

I also suffer from Migraines, my first migraine was when I was 13 years old.
I was also on a Beta Blocker called Atenolol or Noten, this was prescribed for me by my Cardiologist as I have Tachycardia. The side effects were poor circulation , low blood pressure and of course lower heart rate. My blood pressure has always been on the low side, so I was careful not to stand up suddenly
My Cardiologist mentioned that Atenolol also prevents migraines.

As it is winter here in Australia, my Raynauds was getting worse being on Atenolol, so my Cardiologist weaned me off Atenolol and started me on a new drug here called CORALAN. This also lowers the heart rate, but you can get visual disturbances with light. This drug is usually used for Angina pain, so I was fortunate to get into a special plan and purchase this in a pharmacy warehouse.
Without this plan it would of cost me $90.00 for a months supply, I only pay $10.00 for 3 months supply.

Lizzie, I am also on amitriptyline for pain and depression, I didn't realise that this helps with migraines.

When the summer weather hits here I will go on Atenolol again.

Hope this helps some
Celia

#7 Snowbird

Snowbird

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,008 posts
  • Location:Canada

Posted 28 June 2008 - 08:53 AM

Hi All

I'm on amitriptylene strictly for headaches as well. I have been on them for several years at the lowest dosage (10mg night)....helps me a lot too. I've had a couple of migraines over many years but not prone to get them all the time. I still get a few headaches now and then of course but nothing that a couple of acetaminophen tablets won't cure.
Sending good wishes your way!

#8 Buttons

Buttons

    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 29 June 2008 - 02:48 AM

Lizzie I used to have migraines & almost constant headaches but since I've been taking 25mg amitryptilline prescribed by my general practitioner to help with sleep, nerve pain & has he puts it low mood I have found that I rarely get any headaches now.
Crawler, my blood pressure is creeping up & I have amlodipine for my Raynauds and I used to always have low blood pressure. It is not easy knowing what is causing what & I know sometimes I just blame the SSc.

I would just like to tell you that my youngest daughter (22) has been suffering with low blood pressure which started when she was about 16 years old, she began fainting, at first on the odd occasion but then crept up to as many as 9 - 15 faints everyday! Thankfully after many tests & not get anywhere we saw a consultant cardiologist (with interest in in fainting) & it turns out that she does not return salts in her body, so she is supposed to have salt on her food etc to push up her intake(she hates salt so not easy). He prescribed a drug called midodrine which pushes up her blood pressure but it has to be taken very regularly or she faints a gain.